Publications

Publications, Books, Book Chapters and Reviews by Prof. Marcus Maurer, MD

Use: Start with an overview of all publications. Use tag links to list selected documents or to list an entire category, e.g. Original Work, Books, Book Chapters, Reviews. If you know what you are looking for, enter this term in the search field.

Cardiac safety of second-generation H1-antihistamines when updosed in chronic spontaneous urticaria

Filename 151. Cataldi et al., Cardiac Safety of SGAhs,CEA 2019.pdf
Filesize 608 KB
Version r.151
Date added June 17, 2019
Downloaded 2 times
Category Reviews
Tags cardiovascular safety, long QT syndrome, pharmacology and pharmacogenomics, second generation antihistamines, torsades de points, urticaria
Authors Cataldi, M., Maurer, M., Taglialatela, M., and Church, M. K.
Citation Cataldi, M., Maurer, M., Taglialatela, M., and Church, M. K.: Cardiac safety of second-generation H1-antihistamines when updosed in chronic spontaneous urticaria. Clin. Exp. Allergy 2019: 49; 1615-1623.
Corresponding authors Church, M. K.
DocNum r.151
DocType PDF
Edition; Page 49; 1615-1623
IF 4.22
Publisher Clin. Exp. Allergy
ReleaseDate 2019

The symptoms of chronic urticaria, be it chronic spontaneous urticaria (CSU) or chronic inducible urticaria (CindU), are mediated primarily by the actions of hista‐ mine on H1 receptors located on endothelial cells (the weal) and on sensory nerves (neurogenic flare and pruritus). Thus, second‐generation H1 antihistamines (sgAHs) are the primary treatment of these conditions. However, many patients are poorly re‐ sponsive to licensed doses of antihistamines. In these patients, the current EAACI/G A2LEN/EDF/WAO guideline for urticaria suggests updosing of sgAHs up to fourfold. However, such updosing is off‐label and the responsibility resides with the prescrib‐ ing physician. Therefore, the safety of the drug when used above its licensed dose is of paramount importance. An important aspect of safety is potential cardiotoxicity. This problem was initially identified some 20 years ago with cardiotoxic deaths oc‐ curring with astemizole and terfenadine, two early sgAHs. In this review, we discuss the mechanisms and assessments of potential cardiotoxicity of H1 antihistamines when updosed to four times their licensed dose. In particular, we have focused on the potential of H1 antihistamines to block hERG (human Ether‐a‐go‐go‐Related Gene) voltage‐gated K+ channels, also known as Kv11.1 channels according to the IUPHAR classification. Blockade of these channels causes QT prolongation leading to torsade de pointes that may possibly degenerate into ventricular fibrillation and sudden death. We considered in detail bilastine, cetirizine, levocetirizine, ebastine, fexofenadine, loratadine, desloratadine, mizolastine and rupatadine and concluded that all these drugs have an excellent safety profile with no evidence of cardiotoxic‐ ity even when updosed up to four times their standard licensed dose, provided that the prescribers carefully consider and rule out potential risk factors for cardiotoxicity, such as the presence of inherited long QT syndrome, older age, cardiovascular disor‐ ders, hypokalemia and hypomagnesemia, or the use of drugs that either have direct QT prolonging effects or inhibit sgAH metabolism.

(Last update: 02.2021)

Number of publications (original work and reviews) in peer-reviewed journals: 601
Number of original publications in peer-reviewed journals: 432
Number of reviews in peer-reviewed journals: 169
Cumulative IF of publications (original work & reviews) in peer-reviewed journals: 3326,21
Cumulative IF for original publications in peer-reviewed journals: 2659,47
Cumulative IF for reviews in peer-reviewed journals: 666,74
Citations, Hirsch index: (view on Web of Science) 24104